Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Prescribed with percocet for pain. Have previous sensitivity to codeine and vicodin. What to do?

DOCTOR OF THE MONTH - Apr 2013
Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 6292 Questions
Question
I was prescribed percocet for pain. They gave me "oxycod/apap>" I have previous sensitivity to codeine and vicodin makes me really nauseaus. Years ago I took percocet following some surgey and seemed to be ok (1/2 pill) Is percocet /oxycod coeine all the same with the same side effects?
Posted Fri, 3 May 2013 in Medicines and Side Effects
 
 
Answered by Dr. Ivan R. Rommstein 2 hours later
Hi and welcome to XXXXXXX Thank you for your querry.

Oxycodone and codeine are similar medications they are both narcotic analgesics and they work in similar fashion. Oxycodone is a stronger medication and you can increase its dosage without taking codeine. YOu might try with this first. There are no interactions and reported side effects of taking them in combination except already known side effects of narcotics.

So you can take it but consult your doctor about dosage,start with low doses and increase it if necessary.
Hope I have answered your query. If you have any further questions I will be happy to help"
Above answer was peer-reviewed by
 
Follow-up: Prescribed with percocet for pain. Have previous sensitivity to codeine and vicodin. What to do? 31 hours later
I understand they are similar medications. If someone is hypersensitive to codeine will they have the same kind of reaction to oxycodon and therefore should they not take it?
 
 
Answered by Dr. Ivan R. Rommstein 9 hours later
Hi again.
No, you dont need to have hypersensitive reacton on both medicines. Those 2 medicines are similar but not the same, dont have the same active substance. ALso it is consisted of different other tablet's ingredients. So you may take it, but as I said start with lowest dose first and see is there any body reaction.
Wish you good health madam.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor